Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 123, NWS Mobile, AL

August 23, 2007Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 23, 2007, 7:12 PM CDT for Monroe County, Alabama. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2007, 7:12 PM CDT (00:12 UTC)
Expired
Aug 23, 2007, 8:00 PM CDT
In force
48 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Monroe County, AL

The radar

The Mobile radar (KMOB), 112 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 7:15 PM CDTTSTM WND DMGFrisco City, ALMULTIPLE TREES DOWN IN FRISCO CITY. ONE MOBILE HOME DAMAGED BY A FALLEN TREE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
2561 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 240012
SVRMOB
ALC099-240100-
/O.NEW.KMOB.SV.W.0123.070824T0012Z-070824T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
712 PM CDT THU AUG 23 2007

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MONROE COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 800 PM CDT

* AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR FRISCO CITY...OR
  ABOUT 8 MILES SOUTHWEST OF MONROEVILLE...AND MOVING SOUTHWEST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANISTEE BY 725 PM CDT...
  MEGARGEL BY 730 PM CDT...
  GOODWAY BY 745 PM CDT...
  URIAH AND 6 MILES SOUTHEAST OF HOMEWOOD BY 800 PM CDT...

LAT...LON 3143 8727 3155 8743 3133 8771 3127 8743

$$
1 follow-up statement
000 
WWUS54 KMOB 240030
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
726 PM CDT THU AUG 23 2007

ALC099-240100-
/O.CON.KMOB.SV.W.0123.000000T0000Z-070824T0100Z/
MONROE AL-
726 PM CDT THU AUG 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN MONROE COUNTY...

SHORTLY AFTER 700 PM...TRAINED WEATHER SPOTTERS REPORTED DIME SIZE 
HAIL IN THE VICINITY OF MEGARGEL BY THE FRISCO CITY FIRE DEPARTMENT. 
LATER DAMAGE REPORTS BY MONROE COUNTY EMA INCLUDE DAMAGE TO MOBILE 
HOMES AND DOWNED TREES. AT THIS TIME THE STORM WAS LOCATED NEAR 
FRISCO CITY...OR ABOUT 10 MILES SOUTHWEST OF MONROEVILLE...MOVING 
SOUTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANISTEE BY 735 PM CDT...
  GOODWAY BY 740 PM CDT...
  HOMEWOOD...URIAH AND 9 MILES EAST OF ELISKA BY 800 PM CDT...

LAT...LON 3143 8727 3155 8743 3133 8771 3127 8743

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:32 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 23, 3:32 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
332 PM CDT THU AUG 23 2007

.SHORT TERM...TONIGHT AND FRIDAY...UPPER AIR ANALYSIS CONTINUES TO
SHOW HIGH PRESSURE RIDGE DEEPLY REFLECTED OVER THE SOUTHERN AND
SOUTHEASTERN STATES. LAST NIGHT...A CONVECTIVE COMPLEX SLIPPED
SOUTHWEST OUT OF SOUTHWEST GEORGIA AND SOUTHERN ALABAMA AND HAS
ALLOWED CLOUD DEBRIS FROM THIS AREA TO MOVE INTO THE AREA FROM THE
EAST. THE AIRMASS TO THE WEST REMAINS FAIRLY DRY AND HAVE NOTICED A
QUICK DECAY IN STORMS. HOWEVER...DEEP LAYER MOISTURE LOOKS TO MODIFY
AND FORECASTERS MUST CONSIDER ANY IMPACTS FROM MID LEVEL DISTURBANCES
THAT TRACK WEST ON THE PERIPHERY OF THE SOUTHERN STATES RIDGE TO
BRING ABOUT A SMALL CHANCE OF THUNDERSTORMS THE NEXT COUPLE PERIODS.
BOTH THE GFS AND NAM BRING A REGION OF PRECIPITABLE WATERS IN EXCESS
OF 2.1 INCHES WESTWARD ACROSS THE SOUTHERN HALF OF THE AREA.
HOWEVER...THE GFS IS SUFFERING FROM SOME CONVECTIVE FEEDBACK PROBLEMS
AND DOES LEAD TO A CHALLENGE WHEN CONSIDERING COVERAGES OF SHOWERS
AND THUNDERSTORMS BETWEEN THE TWO SOLUTIONS. WILL TAKE A MORE
CONSERVATIVE APPROACH WITH PRECIPITATION PROBABILITIES GIVEN WHAT WE
SEE IN SATELLITE. LITTLE OVERALL CHANGE IN THE SHORT TERM
TEMPERATURES. STILL HOT AS LATEST GRIDDED HEAT INDEX FORECASTS ON
FRIDAY ABOUT 103. SINCE MUCH OF THE AREA IS NOT FORECAST TO SEE MUCH
HIGHER THAN THAT ON FRIDAY...SHORT TERM DESK WILL NOT RE-ISSUE THE
SPECIAL WEATHER STATEMENT. /10

THIS AFTERNOONS WET MICROBURST RISK IS MODERATE

.LONG TERM SATURDAY THROUGH THURSDAY...UPPER RIDGE AXIS...STRETCHED
OUT OVER THE LOWER MISSISSIPPI RIVER VALLEY...ALLOWS DEEP LAYER
MOISTURE TO FLOW WESTWARD OVER THE GULF COAST THIS WEEKEND. AN
EASTERLY WAVE FROM CENTRAL/SOUTH FLORIDA INTO THE NORTHWEST CARIBBEAN
MOVES SLOWLY WESTWARD ACROSS THE GULF. THIS WILL ALSO HELP INCREASE
AND FOCUS CONVECTION ACROSS THE SOUTHERN HALF OF THE FORECAST AREA.
TEMPERATURES MODERATE BACK TOWARDS CLIMATOLOGICAL NORMS THROUGH THE
MIDDLE OF NEXT WEEK WITH ENOUGH MOISTURE AND INSTABILITY AROUND TO
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS PRETTY MUCH EACH DAY.

LATE NEXT WEEK...THERE ARE INDICATIONS THAT A FRONTAL BOUNDARY WILL
BE SINKING SOUTHWARD INTO THE SOUTHERN STATES. THIS IS BEYOND THE
MEDIUM RANGE...BUT HOPEFULLY SOME GOOD NEWS IN THE NOT SO DISTANT FUTURE.
/10

&&

.MARINE...HIGH PRESSURE OVER THE NORTH CENTRAL GULF WILL CONTINUE
THROUGH SATURDAY AND BEGIN TO WEAKEN SUNDAY THROUGH THE EARLY PART
OF NEXT WEEK. A LIGHT MAINLY SOUTHEASTERLY WIND FLOW WILL CONTINUE
THROUGH THE PERIOD...WITH SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED. LITTLE CHANGE IN SEAS. 12/04

&&

.FIRE WEATHER...NO HEADLINES. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      76  94  74  94 /  20  20  20  40
PENSACOLA   76  92  76  93 /  20  20  20  40
DESTIN      81  93  79  91 /  20  20  20  50
EVERGREEN   73  95  71  93 /  20  20  20  30
WAYNESBORO  73  96  72  95 /  20  20  10  30
CAMDEN      73  97  72  95 /  20  20  10  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 23, 5:00 AM CDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT THU AUG 23 2007

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-079-
232300-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
MOBILE BAY-BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-
CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-
GEORGE-GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
500 AM CDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...AND INLAND
SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BECOME BETTER DEVELOPED LATER TODAY
AND TONIGHT AS DEEPER MOISTURE AND BETTER MID LEVEL FORCING MOVES
WESTWARD OVER THE FORECAST AREA. DUE TO SOME DRY AIR STILL PRESENT
IN THE MIDDLE LAYERS OF THE ATMOSPHERE A FEW STORMS MAY BECOME
STRONG...PRODUCING WINDS UP TO 45 KNOTS...SMALL HAIL AND VERY HEAVY
RAIN.

HEAT INDICES RANGING FROM 100 TO 107 DEGREES CAN BE EXPECTED
ONCE AGAIN TODAY...ESPECIALLY INLAND AWAY FROM THE COAST.

A MODERATE RISK OF RIP CURRENTS CAN ALSO BE EXPECTED ALONG AREA
BEACHES TODAY...MOSTLY DUE TO HIGH TIDAL RANGES COMBINED WITH A
SOUTHERLY WIND FLOW ACROSS THE MARINE AREA THIS AFTERNOON.

AT THIS TIME WIDESPREAD HAZARDOUS OF SEVERE WEATHER IS NOT
ANTICIPATED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE FORECAST AREA THROUGH EARLY NEXT WEEK. AT THIS TIME WIDESPREAD
HAZARDOUS OF SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 23, 5:24 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
524 PM CDT THU AUG 23 2007

ALZ052-061-232300-
UPPER MOBILE-WASHINGTON-
524 PM CDT THU AUG 23 2007

...A STRONG THUNDERSTORM IS BEING DETECTED OVER WASHINGTON AND MOBILE
COUNTIES...

AT 524 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES EAST OF DEER PARK...AND MOVING WEST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
DEER PARK AND VINEGAR BEND THROUGH 600 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 40 TO 50 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Aug 23, 6:03 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
603 PM CDT THU AUG 23 2007

ALZ051-052-MSZ067-232345-
WASHINGTON-CHOCTAW-WAYNE-
603 PM CDT THU AUG 23 2007

...A STRONG THUNDERSTORM WILL EFFECT PORTIONS OF SOUTHWEST
CHOCTAW...NORTHWEST WASHINGTON...AND NORTHEAST WAYNE COUNTIES...

AT 600 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR BOLINGER...AND MOVING WEST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
AQUILLA...EVANSBORO...ISNEY AND GRETNA THROUGH 645 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 40 TO 50 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Aug 23, 7:02 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
702 PM CDT THU AUG 23 2007

ALZ055-240030-
MONROE-
702 PM CDT THU AUG 23 2007

...A STRONG THUNDERSTORM IS BEING DETECTED OVER MONROE COUNTY...

AT 653 PM CDT NATIONAL WEATHER SERVICE RADAR INDICATED A
THUNDERSTORM OVER FRISCO CITY...AND MOVING SOUTHWEST AT 5 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MANISTEE...MEGARGEL AND GOODWAY THROUGH 730 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN
SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:24 PM CDTSevere Thunderstorm WarningMOBBaldwin36 min
Aug 24, 4:13 PM CDTSevere Thunderstorm WarningMOBWashington47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.